Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 160, NWS Wichita, KS

June 26, 2018Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 26, 2018, 9:30 PM CDT for Sedgwick County, Kansas. It was in force for 60 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2018, 9:30 PM CDT (02:30 UTC)
Expired
Jun 26, 2018, 10:30 PM CDT
In force
60 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
2.5 in
Wind
70.0 mph

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 7 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 9:33 PM CDTHAIL 2.53 Ssw Valley Center, KS
Jun 26, 9:37 PM CDTHAIL 1.251 S Maize, KSTWITTER REPORT OF HAIL JUST LARGER THAN QUARTERS SOUTH OF MAIZE.
Jun 26, 9:40 PM CDTHAIL 2.5Maize, KSESTIMATED VIA TWITTER PHOTO.
Jun 26, 9:41 PM CDTTSTM WND GST 62Colwich, KSSPOTTER MEASURED A 62 MPH WIND GUST NEAR COLWICH.
Jun 26, 9:41 PM CDTHAIL 1Colwich, KS60 MPH WINDS ACCOMPANIED THE HAIL.
Jun 26, 10:40 PM CDTHAIL 14 N Clearwater, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 2.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 925 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
925 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1662 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

144 
WUUS53 KICT 270230
SVRICT
KSC173-270330-
/O.NEW.KICT.SV.W.0160.180627T0230Z-180627T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
930 PM CDT TUE JUN 26 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Sedgwick County in south central Kansas...

* Until 1030 PM CDT.

* At 929 PM CDT, a severe thunderstorm was located over Maize, moving
  southeast at 25 mph.

  HAZARD...Tennis ball size hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Wichita, Derby, Andover, Haysville, Park City, Valley Center, Bel
  Aire, Mulvane, Goddard, Rose Hill, Maize, Clearwater, Colwich,
  Downtown Wichita, Kechi, Eastborough, Bentley, West Wichita,
  Eisenhower National Airport and Northeast Wichita.

# 
This includes the following highways...
 Interstate 135 between Mile Markers 0 and 17.
 Interstate 35 between Mile Markers 34 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3783 9761 3791 9754 3780 9715 3748 9715
      3748 9761
TIME...MOT...LOC 0229Z 319DEG 21KT 3776 9744 

HAIL...2.50IN
WIND...70MPH
 
$$

HOWERTON
2 follow-up statements
183 
WWUS53 KICT 270305
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1005 PM CDT TUE JUN 26 2018

KSC173-270330-
/O.CON.KICT.SV.W.0160.000000T0000Z-180627T0330Z/
Sedgwick KS-
1005 PM CDT TUE JUN 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR EASTERN SEDGWICK COUNTY...

At 1005 PM CDT, severe thunderstorms were located along a line
extending from South Wichita to near Goddard, moving south at 15 mph.

HAZARD...Two inch hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Wichita, Derby, Andover, Haysville, Park City, Bel Aire, Mulvane,
Goddard, Rose Hill, Maize, Clearwater, Colwich, Downtown Wichita,
Eastborough, West Wichita, East Wichita, Eisenhower National Airport,
Northeast Wichita, Mcconnell Air Force Base and South Wichita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3783 9761 3776 9715 3748 9715 3748 9761
TIME...MOT...LOC 0305Z 359DEG 14KT 3763 9730 3772 9760 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
 
$$

HOWERTON
568 
WWUS53 KICT 270319
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1019 PM CDT TUE JUN 26 2018

KSC173-270330-
/O.CON.KICT.SV.W.0160.000000T0000Z-180627T0330Z/
Sedgwick KS-
1019 PM CDT TUE JUN 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHEASTERN SEDGWICK COUNTY...

At 1019 PM CDT, severe thunderstorms were located along a line
extending from Eisenhower National Airport to near Goddard, moving
south at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Wichita, Derby, Andover, Haysville, Mulvane, Goddard, Rose Hill,
Maize, Clearwater, Downtown Wichita, Eastborough, West Wichita, East
Wichita, Eisenhower National Airport, Mcconnell Air Force Base, South
Wichita and Oaklawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3777 9761 3771 9715 3748 9715 3748 9761
TIME...MOT...LOC 0319Z 339DEG 11KT 3768 9743 3770 9755 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

HOWERTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 6:29 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Jun 26, 6:29 PM CDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Wichita KS
629 PM CDT Tue Jun 26 2018

.SHORT TERM...(This evening through Friday night)
Issued at 342 PM CDT Tue Jun 26 2018

An upper level low is located over northeast Iowa this afternoon,
At the surface, a weak frontal boundary/trough extends from Iowa
southwest into southern Kansas. The cluster of thunderstorms that
developed ahead of this boundary earlier this morning continues to
push E/SE across our far eastern counties at this time. These
storms will continue to pose a damaging wind threat as they clear
the area.

In the wake of this activity, satellite and radar imagery show a
residual outflow boundary draped across parts of southern KS.
Recently, this boundary has shown signs of shifting NE as
southwesterly low/mid level flow ensues. At the same time, upper
level ridging is beginning to build in from the Four Corners
region. The question, then, is whether or not convection can
redevelop along this boundary. The better upper level forcing will
be east of the area, suggesting at least some subsidence in its
wake. This along with some mid level height rises may be enough to
keep a lid on any additional convection. That said, the increasing
low/mid level flow/warm air advection this evening combined with
at least some weak surface convergence along the boundary may be
just enough to allow a few thunderstorms to develop. For now,
we'll keep lower-end pops in the forecast to account for this
potential. If any storm were to develop, it would be in an
environment favorable for severe thunderstorms, primarily capable
of damaging wind and large hail. The key takeaway here, though,
is the threat of any redevelopment is very much conditional and
confidence remains low.

Beyond today, the main concern will continue to be the heat as the
upper level ridge continues to build east across the
Central/Southern Plains. Temperatures warming well into the 90s to
near 100 combined with dewpoints in the 70s will allow heat
indices to near or exceed 105 both Wednesday and Thursday
afternoons, especially east of I-135. For now, we will leave the
current area highlighted in the Heat Advisory as is as this is
where the best chance of seeing those higher dewpoints/heat
indices is. Increasing southwesterly winds may promote better
mixing by Thursday/Friday, with the threat of 105+ heat indices
being more focused across SE KS. After coordination with
surrounding offices, it was decided to extend the Advisory into
Thursday afternoon. However, the western tier of counties may be
able to be dropped from this advisory Thursday afternoon if the
somewhat lower dewpoints pan out. - Martin

.LONG TERM...(Saturday through Tuesday)
Issued at 342 PM CDT Tue Jun 26 2018

Medium range models continue to remain in good agreement regarding
the eastward shift of the upper ridge and the development of a WRN
US trough. This should lead to an increased risk of thunderstorms
over the weekend along with a subsequent decrease in temperatures
(albeit, slight). - Martin

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 627 PM CDT Tue Jun 26 2018

Isolated thunderstorms will continue to develop over eastern
Kansas for this evening then should gradually diminish after 06z.
Meanwhile VFR conditions will prevail across the region with
light south winds in the morning gradually increasing.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    74 100  75 100 /  30   0   0   0
Hutchinson      73 100  75 101 /  10   0   0   0
Newton          73  98  75 100 /  10   0   0   0
ElDorado        72  97  74  97 /  20   0   0   0
Winfield-KWLD   74  99  75  97 /  30   0   0   0
Russell         70 102  74 104 /   0   0   0   0
Great Bend      70 101  74 102 /   0   0   0   0
Salina          71 102  76 105 /   0   0   0   0
McPherson       72 100  75 102 /  20   0   0   0
Coffeyville     75  96  75  96 /  30   0   0   0
Chanute         74  95  75  96 /  30   0   0   0
Iola            73  95  75  96 /  30   0   0   0
Parsons-KPPF    75  95  75  96 /  30   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM Wednesday to 8 PM CDT Thursday for
KSZ049-051>053-068>072-083-092>096-098>100.

&&

SHORT TERM...RM
LONG TERM...RM
AVIATION...CDJ
Hazardous weather outlook, Jun 26, 5:37 PM CDT, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
537 PM CDT Tue Jun 26 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-272245-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
537 PM CDT Tue Jun 26 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Isolated strong to severe thunderstorms will remain possible this
evening across portions of south central Kansas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heat indices are expected to climb to around 105 degrees both
Wednesday and Thursday afternoon and early evening. See latest heat
advisory for additional details. For Friday through Saturday,
afternoon heat indices will be around 100 degrees.

Storms will return to the forecast for Saturday night through
Monday as a cold front approaches the area. Strong storms look
possible with this activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Jun 26, 8:22 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
822 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     HAIL             4 W AUGUSTA             37.69N 97.05W
06/26/2018  M1.25 INCH       BUTLER             KS   EMERGENCY MNGR

            HALF DOLLAR SIZE HAIL REPORTED WEST OF
            AUGUSTA.

&&

MARTIN
Local storm report, Jun 26, 8:37 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
837 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     TSTM WND DMG     3 N DOUGLASS            37.56N 97.01W
06/26/2018                   BUTLER             KS   EMERGENCY MNGR

            POWER LINES DOWN ALONG HIGHWAY 77 ON THE
            NORTH SIDE OF DOUGLASS.

&&

MARTIN
Special weather statement, Jun 26, 8:37 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Wichita KS
837 PM CDT TUE JUN 26 2018

KSZ071-270200-
Woodson KS-
837 PM CDT TUE JUN 26 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Woodson County in southeastern Kansas...

* Until 900 PM CDT.

* At 834 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Toronto, or 13 miles southwest
  of Yates Center...moving east at 20 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Toronto, Cross Timbers State Park, Toronto Lake and Batesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3773 9596 3788 9596 3790 9584 3773 9579
TIME...MOT...LOC 0137Z 268DEG 19KT 3778 9595

LAWSON
Local storm report, Jun 26, 9:18 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
918 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     FUNNEL CLOUD     3 SW BENTLEY            37.86N 97.55W
06/26/2018                   SEDGWICK           KS   NWS EMPLOYEE

            MULTIPLE REPORTS OF A FUNNEL CLOUD NORTH OF
            WICHITA.

&&

MARTIN
Local storm report, Jun 26, 9:22 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
922 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     TSTM WND GST     BENTLEY                 37.89N 97.52W
06/26/2018  M60 MPH          SEDGWICK           KS   EMERGENCY MNGR

            50 TO 60 MPH WIND GUSTS REPORTED IN BENTLEY
            ALONG WITH PEA TO MARBLE SIZE HAIL.

&&

MARTIN
Local storm report, Jun 26, 9:26 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
926 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     5 NE DOUGLASS           37.57N 96.95W
06/26/2018                   BUTLER             KS   FIRE DEPT/RESCUE

            EM RELAYED REPORT OF A DESTROYED BARN AND
            ADVISED THAT IT WAS LIKELY DUE TO
            STRAIGHT-LINE WINDS. TIME ESTIMATED VIA
            RADAR.

&&

MARTIN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:07 PM CDTSevere Thunderstorm WarningICTGreenwood53 min
Jun 26, 7:12 PM CDTSevere Thunderstorm WarningICTGreenwood45 min
Jun 26, 7:13 PM CDTSpecial Weather StatementICTAllen47 min
Jun 26, 7:19 PM CDTTornado WarningICTGreenwood19 min
Jun 26, 7:28 PM CDTSevere Thunderstorm WarningICTButler62 min
Jun 26, 7:45 PM CDTSevere Thunderstorm WarningICTButler60 min
Jun 26, 7:45 PM CDTSevere Thunderstorm WarningICTAllen, Neosho60 min
Jun 26, 8:04 PM CDTAreal Flood WarningICTButler8 hr
Jun 26, 8:10 PM CDTSevere Thunderstorm WarningICTGreenwood33 min
Jun 26, 8:26 PM CDTSevere Thunderstorm WarningICTGreenwood49 min
Jun 26, 8:27 PM CDTTornado WarningICTButler48 min
Jun 26, 8:37 PM CDTSpecial Weather StatementICTWoodson23 min
Jun 26, 8:38 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick67 min
Jun 26, 8:49 PM CDTSevere Thunderstorm WarningICTButler56 min
Jun 26, 9:05 PM CDTSevere Thunderstorm WarningICTWilson, Woodson40 min
Jun 26, 9:25 PM CDTSevere Thunderstorm WarningICTButler65 min
Jun 26, 9:48 PM CDTSpecial Weather StatementICTButler57 min
Jun 26, 9:52 PM CDTSevere Thunderstorm WarningICTWilson, Woodson38 min
Jun 26, 10:08 PM CDTSevere Thunderstorm WarningICTSedgwick67 min
Jun 26, 10:17 PM CDTAreal Flood WarningICTSedgwick4 hr
Jun 26, 10:31 PM CDTSevere Thunderstorm WarningICTSedgwick44 min
Jun 26, 10:32 PM CDTSpecial Weather StatementICTWilson28 min
Jun 26, 10:41 PM CDTSpecial Weather StatementICTButler34 min
Jun 26, 10:46 PM CDTSevere Thunderstorm WarningICTSumner59 min
Jun 26, 10:47 PM CDTSevere Thunderstorm WarningICTWilson25 min
Jun 26, 11:46 PM CDTSpecial Weather StatementICTSumner44 min
Jun 27, 12:27 AM CDTSevere Thunderstorm WarningICTSumner63 min
Jun 27, 1:13 AM CDTAreal Flood WarningICTSedgwick, Sumner9 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.